Utah, 2011Flooding in Utah, April 18 to 20, 2011
April 18 to 20, 2011 · NWS SLC · 6 events in 5 counties and zones
The combination of warmer temperatures and heavy rainfall caused flooding across many creeks and rivers across northern Utah. A few of the most impacted waterways included the Blacksmith Fork River, the Weber River, and Chalk Creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of warmer temperatures and heavy rainfall caused flooding across many creeks and rivers across northern Utah. A few of the most impacted waterways included the Blacksmith Fork River, the Weber River, and Chalk Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 18, 9:36 AM MST, 2 hours 54 minutes earlier.
Area forecast discussion, Apr 18, 9:36 AM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1036 AM MDT MON APR 18 2011
.SYNOPSIS...A VERY MOIST PACIFIC WEATHER SYSTEM WILL CROSS THE
REGION THROUGH TUESDAY MORNING. ANOTHER PACIFIC SYSTEM WILL
AFFECT THE AREA WEDNESDAY THROUGH THURSDAY.
&&
.DISCUSSION...WIDESPREAD PRECIPITATION IS FALLING ACROSS THE
NORTHERN HALF OF THE CWA THIS MORNING AS THE GREAT BASIN IS BEING
IMPACTED BY A SHORTWAVE CROSSING THE AREA IN THE MEAN ZONAL
FLOW...AS WELL AS A VERY IMPRESSIVE MOISTURE TAP FROM THE PACIFIC.
THE BEST STRATIFORM PRECIP AS OF 16Z IS FALLING OVER AN AREA FROM
ROUGHLY OGDEN TO SALT LAKE CITY AS IT CONTINUES ITS SLOW MARCH
SOUTHWARD. THIS IS AFTER THE BAND DROPPED ABOUT 0.6 INCHES OF
LIQUID OVER AREAS FURTHER NORTH OVERNIGHT...INCLUDING THE CACHE
VALLEY. SNOW LEVELS OF ABOUT 9000FT WERE REPORTED IN THE
COTTONWOOD CANYONS AS OF 16Z...SO MUCH OF THIS PRECIP CONTINUES TO
FALL AS RAIN...CREATING SIGNIFICANT RAIN ON SNOW CONCERNS.
THIS STRATIFORM PRECIP WILL LIKELY CONTINUE UNTIL THE 17Z TO 20Z
TIMEFRAME...WHEN PRECIP IS EXPECTED TO BECOME MORE CONVECTIVE AND
SHOWERY IN NATURE. THE 12Z NAM IS FORECASTING LIFTED INDICES BELOW
ZERO AND CAPE OF ABOUT 100-200 J/KG IN THE SOUTHWESTERN QUADRANT OF
THE CWA THIS AFTERNOON...WITH INSTABILITY CONTINUING INTO THE
EVENING...SO THE CURRENT FORECAST OF THUNDERSTORMS SOUTH OF
INTERSTATE 80 STILL LOOKS GOOD.
BEYOND TODAY...PRECIPITATION SHOULD TAPER OFF OVERNIGHT...WITH
POSSIBLE OROGRAPHIC PRECIP CONTINUING IN THE NORTHERN HALF OF THE
CWA THROUGH THE DAY TUESDAY. THE ACTIVE PATTERN CONTINUES THROUGH
THE REST OF THE WEEK...WITH A WEAK WAVE CROSSING THE AREA ON
WEDNESDAY AND ANOTHER STRONGER SHORTWAVE DIGGING INTO THE GREAT
BASIN ON THURSDAY. BEYOND THURSDAY THE DETAILS IN THE ECMWF AND
GFS BEGIN TO DIVERGE GREATLY...BUT THE BASIC PREMISE OF A
CONTINUING WET AND ACTIVE PATTERN IS PRESENT IN BOTH MODELS ALL
THE WAY INTO THE NEXT WORK WEEK.
THE CURRENT FORECAST FOR THE REST OF TODAY LOOKS GOOD AND NO
UPDATES ARE PLANNED THIS MORNING.
&&
.HYDROLOGY...THE COMBINATION OF SNOWMELT AND ONSET OF STEADY
MODERATE RAIN HAS RESULTED IN INCREASED FLOWS ON MANY AREA RIVERS
THIS MORNING...INCLUDING THE LITTLE BEAR...SOUTH FORK OF THE
OGDEN...WEBER...AND BLACKSMITH FORK. THE BLACKSMITH FORK TOUCHED
FLOOD STAGE EARLIER THIS MORNING AND A FLOOD WARNING WAS ISSUED
FOR THAT RIVER...WITH UPDATED FORECASTS THIS MORNING SHOWING THE
RIVER REMAINING AT OR ABOVE FLOOD STAGE INTO TUESDAY MORNING.
OTHER RIVERS HAVE REMAINED BELOW FLOOD STAGE SO FAR THIS
MORNING...AND WE WILL CONTINUE MONITORING FOR THE POSSIBILITY OF
ADDITIONAL FLOOD WARNINGS. THE WEBER RIVER IN PARTICULAR WILL BE
MONITORED CLOSELY THIS MORNING...AS THE HEAVIEST RAINFALL THAT
BASIN HAS SEEN TODAY IS STILL FALLING AS OF 16Z.
PEOPLE ARE ENCOURAGED TO USE EXTREME CAUTION NEAR WATERWAYS...AND
KEEP CHILDREN AND PETS AWAY...AS FLOWS WILL BE COLD AND SWIFT. THOSE
LIVING NEAR WATERWAYS SHOULD ALSO MONITOR THEM FOR RISING WATER
LEVELS.
&&
.AVIATION...A VERY MOIST AIR MASS WILL REMAIN ACROSS THE SLC
TERMINAL THROUGH EARLY THIS EVENING. CEILINGS IN GENERAL WILL BE
040-060 FT BUT OCCASIONALLY WILL LOWER TO MVFR CONDITIONS THROUGH
04Z TONIGHT. THE MOST LIKELY TIME FOR MVFR CONDITIONS WILL BE
BETWEEN 16 AND 18Z. ALTHOUGH NORTHWEST WINDS ARE EXPECTED
THROUGHOUT TODAY... THERE IS A 20 PERCENT CHANCE THAT THEY COULD
SHIFT TO SOUTHEAST AFTER 23Z...DUE TO OUTFLOW FROM HEAVY RAIN TO
THE SOUTH OF SLC.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 4 PM MDT TUESDAY FOR
UTZ007>010-517.
FLOOD WATCH THROUGH TUESDAY MORNING FOR UTZ001-007.
FLOOD WATCH THROUGH TUESDAY MORNING FOR UTZ006.
FLOOD WATCH THROUGH TUESDAY MORNING FOR UTZ002.
WY...NONE.
&&
SCHOENING/STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Apr 18, 1:51 AM MST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
251 AM MDT MON APR 18 2011
UTZ001>016-019>021-517-518-WYZ021-191300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
251 AM MDT MON APR 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A PERIOD OF HEAVY PRECIPITATION IS EXPECTED ACROSS THE NORTHERN
OUTLOOK AREA THROUGH THE EARLY AFTERNOON. SNOW LEVELS ARE
EXPECTED TO BE ABOVE 8000 FEET DURING MUCH OF THIS
TIME...RESULTING IN A RAIN ON SNOW EVENT IN THE NORTHERN UTAH
MOUNTAINS.
RIVERS AND STREAMS ACROSS NORTHERN UTAH ARE FORECAST TO
SIGNIFICANTLY INCREASE THEIR VOLUMES DURING THIS TIME. RIVER
FLOODING IS POSSIBLE IN SEVERAL LOCATIONS...INCLUDING THE LITTLE
BEAR RIVER AND THE BLACKSMITH FORK RIVER LOCATED IN THE CACHE
VALLEY...THE LOWER WEBER RIVER. SMALL CREEKS AND STREAMS ACROSS
THE AREA WILL ALSO HAVE THE POTENTIAL FOR FLOODING...INCLUDING
EMIGRATION CREEK IN SALT LAKE COUNTY.
PEOPLE ARE ENCOURAGED TO USE EXTREME CAUTION NEAR WATERWAYS...AND
KEEP CHILDREN AND PETS AWAY...AS FLOWS WILL BE COLD AND SWIFT.
THOSE LIVING NEAR WATERWAYS SHOULD ALSO MONITOR THEM FOR RISING
WATER LEVELS.
THUNDERSTORMS WILL BE POSSIBLE SOUTH OF INTERSTATE 80 THIS AFTERNOON
AND EVENING. THE STRONGEST STORMS WILL POTENTIALLY BRING
HAIL...LOCALLY GUST WINDS...AND BRIEF BUT HEAVY DOWNPOURS.
A MODERATE AMOUNT OF SNOWFALL IS EXPECTED IN THE HIGHER TERRAIN OF
UTAH...ESPECIALLY AS SNOW LEVELS FALL BELOW 7000 FEET THIS EVENING
AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER ROUND OF RAIN AND HIGH ELEVATION SNOW IS POSSIBLE FOR THE
LATTER PART OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Flood, Morgan
- When
- April 18, 12:30 PM MST to April 19, 6:00 AM MST
- Where
- Morgan County, 7.08 mi SW of Portersville to 4.46 mi W of Peterson
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.901, -111.767
Flooding occurred in several drainages in Morgan County, including East Canyon Creek, Deep Creek, and Hardscrabble Creek. East Canyon Creek rose from 200 cfs to 800 cfs overnight. The flooding was primarily in agricultural areas, but flood waters also impacted roads in the town of Peterson, as well as low lying bridges along the creeks.
Flood, Morgan
- When
- April 18, 1:00 PM MST to April 19, 5:00 AM MST
- Where
- Morgan County, 1.07 mi SSW of Gateway to 0.7 mi WSW of Gateway
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 41.135, -111.835
The Weber River at Gateway gauge reached a peak of 4640 cfs, above its flood stage of 4140 cfs. No damage was reported in this section of Morgan County with these increased flows.
Flood, Salt Lake
- When
- April 18, 4:00 PM MST to 11:00 PM MST
- Where
- Salt Lake County, 2.19 mi SSE of Ft Douglas to 2.71 mi WNW of Sugar House
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 40.752, -111.811
Emigration Creek, which had been flowing as low as 18 cfs the previous day, rose as high as 136 cfs, above the flood stage of 130 cfs.
Flood, Cache
- When
- April 18, 4:00 PM MST to April 19, 3:00 AM MST
- Where
- Cache County, 1.78 mi WSW of River Hgts to 1.37 mi SSW of River Hgts
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.706, -111.859
The worst affected area in Cache County was the Riverside RV Park on 1700 South in Logan, just across from the Country Manor neighborhood; the park was filled with water before crews could divert the water downstream. The area near State Route 89 at the south end of the town of Logan also experienced flooding. Flood waters also flowed over the Logan River Golf Course and along Park Avenue.
Flood, Weber
- When
- April 18, 11:00 PM MST to April 20, 11:00 PM MST
- Where
- Weber County, 0.51 mi SSW of Riverdale to 1.11 mi ESE of Wilson
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.173, -112.005
Flooding occurred along the Weber River all the way to Plain City. The Weber River at Plain City gauge peaked at 4761 cfs, above its flood stage of 4713 cfs. While flooding threatened some homes in Riverdale, most of the damage was restricted to buildings in agricultural areas.
Flood, Summit
- When
- April 19, 2:00 AM MST to 7:00 AM MST
- Where
- Summit County, 1.08 mi NW of Coalville to 0.53 mi WNW of Upton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 40.931, -111.394
Chalk Creek near Coalville rose as high as 1496 cfs, up from a mere 60 cfs from three days prior, and above the flood stage of 1341 cfs. These flood waters approached homes upstream from Coalville, and threatened bridges along the creek, including water flowing over the bridge at Border Station Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow in Wyoming, April 18, 2011$237,000 · 1 event
- Winter Storm in Montana, April 18 to 19, 201112 events
- Heavy Snow in North Dakota, April 18 to 19, 201110 events
- High Wind in California, April 18 to 21, 201165 kt wind · 6 events
- Winter Storm and Avalanche in Colorado, April 18 to 20, 20116 events
- High Wind in New Mexico, April 18 to 19, 201163 kt wind · 5 events
- High Wind in Texas, April 18 to 19, 201159 kt wind · 3 events
- Winter Storm in Montana, April 18 to 19, 20112 events
- Winter Storm in Montana, April 18, 20111 event
- Hail in Florida, April 18, 20110.88 in hail · 1 event
- Damaging Wind in Florida, April 18, 2011$2,000 · 50 kt wind · 1 event
- Blizzard in Alaska, April 18 to 19, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305274, 305319, 305305, 305310, 305315, 305283.